Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
|Edward D. - Fri Feb 16, 2007 2:21 pm||
My question is pretty simple. I am a recovering alcoholic, 41 year old Male. Two years ago I was prescribed 25 mg of Toprol . Since my drinking always had a part in my HBP(140-160/95-110)) it never seemed to work. In the last 6 months I have been given several other meds. They all had horrible side affects. My doctor then prescribed 50 mg Toprol. In my time of sobriety I chose to try to wean myself off of the medication . In the past 2 weeks I have been cutting the pill in half and taking meds every other day. And now not taking them at all since my BP readings were great. My concern now is what is to low. I donâ€™t seem to have a problem during the day. My readings resting are around 132/82 or 127/78 depending on time of day. But when I retire and am resting in bed watching television they drop to 117/71 and sometimes a little lower .Before relaxing in bed I have been drinking 1-2 large mugs of strong Chamomile tea to relax The low pressure makes me feel so weak and gives me feelings of faintness. Last night I awoke with this fainting feeling and my BP was an amazing 108/56 .. While sleeping what is considered normal and what is considered Dangerous..? I have been doing great in dealing with and fighting off the Depression and Anxiety /Panic that I was plagued with during my heavy drinking. I know that last night seeing my blood pressure being so low started to bring on Anxiety and Panic. I do not want to feed any of my emotions to elevate these problems..
( I have had many test's from EKG, Eco. and heart monitor 6 months ago. I could post the results if you would like to review them on a seperate thread)
Thank you Edward D.
|Marceline F, RN - Mon Mar 05, 2007 2:29 am||
First of all congratulations on your sobriety and your obvious efforts to remain off the alcohol! Overcoming any addiction is very difficult and I commend your courage and "stick-to-it-iveness".
A couple of things:
1. You did not mention all of the reasons that your MD had recommended Toprol for you - or why he increased the dosage. I gather that he had considered other medications, but again you did not indicate if they were all for high blood pressure or for any other conditions - including withdrawal. If you have other cardiac issues, then Toprol may indeed be the drug of choice for you. I have given as little as 6.25 mg of the medication, depending on the patient, medical concerns, and pt tolerance to the effects of the medication.
2. Blood pressure parameters also may vary from person to person. "Normal" for one person may be as low as 90/50. For another it may be 140/ 86. For another, an uncontrolled blood pressure may be 200/ 120. (Such an individual definitely needs medication to support a more optimal blood pressure.) Medical problems can cause the body to run either high or low or high normal or low normal. If you are feeling dizzy or weak, I strongly recommend you tell your primary physician, and let him know you do not choose to take medications if they either are not necessary, or if they make you feel strange. Please be sure to follow up on all your appointments, and any ongoing blood tests that your primary MD feels is important for your care. Especially tell him of your abnormal symptoms. He may be able to adjust, or even eliminate any medications that may be not needed at this time. Your medical team of doctors, nurses and ancillary support services work together with your input to provide the best healthcare possible. When you feel you can trust these people, your anxiety level should decrease.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.